Alert archive / South Dakota / Wind Advisories in 2005

Wind Advisory 13, NWS Rapid City, SD

December 29, 20055 counties in South Dakota

NWS Rapid City, SD issued this wind advisory at Dec 29, 2005, 4:03 AM MST for 5 counties in South Dakota. It took effect at Dec 29, 2005, 11:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2005, 4:03 AM MST (11:03 UTC)
In effect from
Dec 29, 2005, 11:00 AM MST
Expired
Dec 29, 2005, 6:43 PM MST
In force
8 hr
Issued by
NWS Rapid City, SD

Counties Custer County, SD, Haakon County, SD, Jackson County, SD, Meade County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 33 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 11.1 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2005-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2005-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1442 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KUNR 291103
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
403 AM MST THU DEC 29 2005

.A VIGOROUS PACIFIC STORM SYSTEM CROSSING WESTERN SOUTH DAKOTA
TODAY WILL PRODUCE STRONG WINDS IN THE PLAINS EAST OF THE BLACK
HILLS THIS AFTERNOON THROUGH EARLY THIS EVENING. WINDS WILL SWITCH
FROM SOUTHERLY TO NORTHWESTERLY AROUND MIDDAY AND INCREASE THROUGH
THE EARLY AFTERNOON HOURS.

SDZ026-030>032-043-073-291915-
/O.NEW.KUNR.WI.Y.0013.051229T1800Z-051230T0300Z/
RAPID CITY-CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-JACKSON-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...RAPID CITY...FOLSOM...WALL...PHILIP...
KADOKA...UNION CENTER
403 AM MST THU DEC 29 2005

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST
THIS EVENING. 

NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO OVER 50 MPH ARE
LIKELY IN THE ADVISORY AREA. THE STRONGEST WINDS ARE EXPECTED TO
OCCUR EAST OF THE BLACK HILLS FROM NEAR RAPID CITY EAST TO NEAR
KADOKA. 

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

$$
3 follow-up statements
000 
WWUS73 KUNR 291843
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
1143 AM MST THU DEC 29 2005

.A VIGOROUS PACIFIC STORM SYSTEM CROSSING WESTERN SOUTH DAKOTA
TODAY WILL PRODUCE STRONG WINDS IN THE PLAINS EAST OF THE BLACK
HILLS THIS AFTERNOON THROUGH EARLY THIS EVENING. WINDS WILL SWITCH
FROM NORTHERLY TO MORE NORTHWESTERLY THIS AFTERNOON AND INCREASE
THROUGH THE LATE AFTERNOON HOURS.

SDZ026-030>032-043-073-300245-
/O.CON.KUNR.WI.Y.0013.000000T0000Z-051230T0300Z/
RAPID CITY-CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-JACKSON-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...RAPID CITY...FOLSOM...WALL...PHILIP...
KADOKA...UNION CENTER
1143 AM MST THU DEC 29 2005

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING. 

NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO OVER 50 MPH ARE
LIKELY IN THE ADVISORY AREA. THE STRONGEST WINDS ARE EXPECTED TO
OCCUR EAST OF THE BLACK HILLS FROM NEAR RAPID CITY EAST TO NEAR
KADOKA.

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

$$
000 
WWUS73 KUNR 292218
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
318 PM MST THU DEC 29 2005

.A VIGOROUS PACIFIC STORM SYSTEM CROSSING WESTERN SOUTH DAKOTA
WILL PRODUCE STRONG WINDS ACROSS THE PLAINS JUST EAST OF THE
BLACK HILLS LATE THIS AFTERNOON THROUGH EARLY THIS EVENING.

SDZ026-030>032-043-073-300300-
/O.CON.KUNR.WI.Y.0013.000000T0000Z-051230T0300Z/
RAPID CITY-CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-JACKSON-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...RAPID CITY...FOLSOM...WALL...PHILIP...
KADOKA...UNION CENTER
318 PM MST THU DEC 29 2005

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING. 

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO OVER 50 MPH ARE
LIKELY IN THE ADVISORY AREA. THE STRONGEST WINDS ARE EXPECTED TO
OCCUR JUST EAST OF THE BLACK HILLS FROM NEAR RAPID CITY EAST TO
NEAR KADOKA.

A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE
EXPECTED OR OCCURRING.

$$
000 
WWUS73 KUNR 300143
NPWUNR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RAPID CITY SD
405 PM MST THU DEC 29 2005


SDZ026-030>032-043-073-300015-
/O.CAN.KUNR.WI.Y.0013.000000T0000Z-051230T0300Z/
RAPID CITY-CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-JACKSON-
SOUTHERN MEADE CO PLAINS-
INCLUDING THE CITIES OF...RAPID CITY...FOLSOM...WALL...PHILIP...
KADOKA...UNION CENTER
405 PM MST THU DEC 29 2005

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE WIND
ADVISORY. BECAUSE OF THE SNOWFALL AND WIND...A WINTER WEATHER
ADVISORY IS IN EFFECT.  

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Dec 29, 2:30 AM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Dec 29, 2:30 AM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
230 AM MST THU DEC 29 2005

.DISCUSSION...AT 09Z THE LEE SIDE SURFACE LOW ASSCD WITH THE
ONCOMING SHORT WAVE WAS FORMING OVER EAST CENTRAL WYOMING JUST
SOUTHWEST OF KGCC. KGCC WAS ALSO REPORTING A TEMP OF 50F AT 08Z
IN THE WARM SECTOR OF THE SYSTEM...WHICH IS AN INDICATION THAT A
SIGNIFICANT PUSH OF LOW TO MID LEVEL COLD AIR INTO THE BLKHLS IS
STILL NOT IMMINENT. THE PRIMARY UPPER LEVEL CIRCULATION WAS JUST
MOVING INTO SOUTHWEST WYOMING. AFTER SEVERAL DAYS WITH MANY
DIFFERENT SOLUTIONS FORECAST PERIOD THE MODELS SEEM TO BE IN FAIRLY
GOOD AGREEMENT WITH THE LOCATION AND MOVEMENT OF THE MAJOR WEATHER
SYSTEMS.

TODAY...A LOT OF THINGS ARE GOING TO HAPPEN QUICKLY/SIMULTANEOUSLY
BETWEEN SUNRISE AND SUNSET TODAY. THE SURFACE LOW IS FORECAST TO
CONSOLIDATE AND THEN FOLLOW A CYCLONIC ARC FROM ITS CURRENT POSITION
IN NORTHEAST WYOMING INTO SOUTHERN BORDER REGION OF SOUTH DAKOTA AND
THEN FOLLOW THE SOUTH DAKOTA BORDER EAST INTO IOWA/MINN. THE COLD
AIR PUSH IS NOT EXPECTED TO ARRIVE IN NWRN SOUTH DAKOTA UNTIL
MIDDAY. SOME FAIRLY STRONG SURFACE WINDS WILL DEVELOP WHEN THE COLD
AIR ARRIVES AND SETS UP THE TYPICAL ENHANCED GRADIENT IN THE SLOPED
TERRAIN NORTH AND EAST OF THE BLKHLS...HENCE THE ADDITION OF A WIND
ADVISORY WITH THE MORNING PACKG. THE BEST AREA OF SYNOPTIC SCALE
UPGLIDE TRACKS QUICKLY ACROSS NORTHERN SOUTH DAKOTA AND IS FORECAST
TO CROSS THE MORVR SHORTLY AFT 00Z. THIS LEAVE LITTLE TIME FOR
SIGFCNT SNWFALL IN THE NON-OROGRAPHIC AREAS HENCE ONLY AN ADVISORY
FOR THE PLAINS AND NRN FOOTHILLS.  THE ORGRAPHICALLY FAVORED AREAS
OF THE NORTHERN BLKHLS AND BEAR LODGE MTNS WILL BE UNDER FAVORABLE
AND SLIGHTLY UNSTABLE NORTHERLY FLOW FROM MID AFTERNOON THROUGH THE
EVENING HOURS.  WE PLAN TO GO AHEAD AND UPGRADE THE WSA TO A WSW
WITH THE MORNING PACKAGE FOR THIS AREA.

TONIGHT...THE SURFACE LOW EXITS THE STATE TO THE EAST AND THE SHOW
WINDS UP QUICKLY FOR MOST AREAS BY AROUND MIDNIGHT. THE UPSLOPE
SNOWFALL IN THE NORTHERN HILLS IS EXPECTEED TO GRADUALLY DECREASE
THROUGH THE NIGHTTIME HOURS. THE THERMAL RIDGE FOLLOWS SOON AFTER
THE THE TROUGH IN THE RAPIDLY PROGRESSIVE FLOW.

FRIDAY THROUGH SATURDAY...A LEE SIDE TROUGH DEVELOPING OVER EASTERN
WYOMING FRIDAY AFTERNOON SHUTS DOWN THE OROGRAPHIC ENHANCEMENT IN
THE NORTHERN HILLS...AND SETS UP A DAY AND A HALF OF DRY CONDITIONS.
THE THERMAL RIDGE AND DECREASED CLOUD COVER HELP BUMP THE TEMPS TO
AROUND 10 DEGREES ABOVE NORMAL BY SATURDAY AFTERNOON.

SATURDAY NIGHT AND SUNDAY...HAPPY NEW YEAR THE NEXT IN A QUICK
SUCESSION OF SHORT WAVES DIVES DOWN THE EAST SLOPES SATURDAY EVENING
AND QUICKLY MOVES INTO THE CENTRAL PLAINS.  THE SURFACE LOW WITH
THIS NEXT SYSTEM DOESNT CONSOLIDATE UNTIL IT GETS INTO NORTHEASTERN
KANSAS SUNDAY AFTERNOON. THEREFORE THE WRAP AROUND CONVEYOR IS
FAIRLY WEEK AND SHORT LIVED FOR THE FORECAST AREA.  A HIGHLIGHT IS
NOT ANTICIPATED AT THIS TIME.

EXTENDED...PROGRESSIVE WESTERLY FLOW WILL BRING A DISTURBANCE TO THE
REGION MONDAY NIGHT AND TUESDAY WITH A CHANCE OF RAIN OR SNOW. AN
UPPER LEVEL RIDGE WILL BRING WARMER WEATHER TO THE REGION THE MIDDLE
OF NEXT WEEK. TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL...RISING TO
10F ABOVE NORMAL BY THURSDAY.

&&

.AVIATION...PREVAILING VFR CONDITIONS EARLY THIS MORNING WILL
DETERIORATE THROUGH THE DAY OVER MOST AREAS...ESPECIALLY NORTH OF
I-90. MVFR/IFR CIGS/VSBYS WILL QUICKLY MOVE INTO THE AREA THIS
MORNING WITH RAIN CHANGING TO SNOW. SURFACE WINDS WILL PICK UP ON
THE SD PLAINS. CONDITIONS WILL NOT IMPROVE UNTIL THIS EVENING.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...SNOW ADVISORY MIDDAY THURSDAY UNTIL FRIDAY MORNING FOR THE
     NORTHERN FOOTHILLS...STURGIS/PIEDMONT FOOTHILLS AND
     NORTHWESTERN SOUTH DAKOTA.
  ...WINTER STORM WATCH FOR THE NORTHERN BLACK HILLS FROM
     MIDDAY THURSDAY UNTIL FRIDAY MORNING WILL BE UPGRADED TO A
     WARNING WITH THE EARLY MORNING FORECAST PACKAGE.
  ...WIND ADVISORY FOR THE PLAINS EAST OF THE BLACK HILLS FOR THE
     AFTERNOON AND EARLY EVENING HOURS.
WY...WINTER STORM WATCH FOR THE BEAR LODGE MOUNTAINS FROM
     MIDDAY THURSDAY UNTIL FRIDAY MORNING WILL BE UPGRADED TO A
     WARNING

&&

DC/EH
Hazardous weather outlook, Dec 28, 10:34 AM MST, 17 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD...UPDATED
1034 AM MST WED DEC 28 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-282100-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1034 AM MST (1134 AM CST) WED DEC 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WEAK WINTER STORM IS FORECAST TO MOVE ACROSS THE NORTHERN PLAINS
THURSDAY AND FRIDAY. THIS WILL BRING SOME LIGHT TO MODERATE SNOW
ACCUMULATIONS ACROSS PARTS OF NORTHEAST WYOMING...NORTHWESTERN SOUTH
DAKOTA...AND THE NORTHERN BLACK HILLS...ALONG WITH SOME GUSTY
NORTHWEST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 10:07 PM MSTSnow AdvisoryUNRButte, Harding, Lawrence, Meade, Perkins, Ziebach29 hr
Dec 28, 10:07 PM MSTWinter Storm WatchUNRLawrence, Meade, Pennington29 hr
Dec 29, 4:02 AM MSTWinter Storm WarningUNRLawrence, Meade, Pennington23 hr
Dec 29, 4:04 PM MSTWinter Weather AdvisoryUNRHaakon, Jackson, Meade, Pennington6 hr

Nearby

Wind Advisories in South Dakota, 2005Every wind advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.